Michigan, 2001

Flash Flooding and Flooding in Michigan, February 9 to 12, 2001

February 9 to 12, 2001 · NWS GRR · 23 events in 23 counties and zones

Extensive flooding began on the 9th as a result of the combination of heavy rain and melting snow. Numerous roads were closed across all of southwestern and south central lower Michigan, including portions of M-37 in Lake county.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Extensive flooding began on the 9th as a result of the combination of heavy rain and melting snow. Numerous roads were closed across all of southwestern and south central lower Michigan, including portions of M-37 in Lake county. In Osceola county, 1 road near Ashton, just north of Reed City, was washed out. Two roads were washed out in Muskegon county. A dozen roads were washed out or closed across Newaygo county. 9 roads were closed across Allegan county. One road was washed out in Columbia Township (Van Buren county). 4 roads were closed in Carlton Township (Barry county). Generally speaking, anywhere from one or two to as many as a dozen roads were partially washed out or closed in each county on the 9th. There were also many reports of standing water in low lying areas and poor drainage areas. The event transitioned into a river flood event across the area. 10 forecast points on 8 different rivers went above flood stage. However, no lives were lost, and only minor property damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 9, 3:20 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 9, 3:20 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EST FRI FEB 9 2001

...WET / WINDY TURNING TO SNOW SHOWERS THIS EVENING...

LITTLE QUESTION IN THE SHORT TERM... IT IS GOING TO RAIN!  THE
QUESTIONS FOR THIS FORECAST PACKAGE AREA... SHOULD WE CONTINUE THE
URBAN AND SMALL STREAM FLOOD ADVISORY?  DO WE NEED A HIGH WIND
ADVISORY?  WHAT SHOULD WE DO WITH THE FOG ADVISORY?  DO WE NEED A
LAKE SNOW ADVISORY?

AS FOR THE URBAN AND SMALL STREAM FLOOD ADVISORY... TEMPERATURES
HAVE RISEN INTO THE MID 40S TO NEAR 50F FROM INTERSTATE 96 SOUTH AS
OF 200 AM.  THE FIRST WAVE OF HEAVY RAIN MOVED THROUGH THE AREA THIS
EVENING WITH RAINFALL AMOUNTS NEAR 1 INCH NEAR MKG.  MOST OTHER
LOCATIONS HAD BETWEEN .25 AND .50 INCHES.  THE CLOSED UPPER LOW FROM
THE SOUTHWEST U.S. IS OPENING UP AND WILL MOVE ACROSS THE GRR CWA
EARLY THIS AFTERNOON.  THIS WILL BE WITH A COUPLED JET AND PWAT NEAR
1.25 INCHES.  THERE WILL BE STRONG SFC CONVERGENCE AND DUE TO THE
COUPLED JET... STRONG UPPER DIVERGENCE WITH VERY GOOD DPVA FROM THE
OPENED SHORT WAVE.  SO... RAINFALL AMOUNTS OF UP TO AN INCH ARE
SURELY POSSIBLE ANYWHERE IN THE CWA OVER THE NEXT 12 TO 18 HOURS.
THUS I WILL CONTINUE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR
TODAY.  SNOW MELT WILL ONLY ADD TO THE PROBLEMS.

AS FOR THE FOG ADVISORY... THE VISIBILITY IS ABOVE 1 MILE OVER MOST
OF THE CWA SO I WILL DROP THAT.  SOME ISOLATED LOCATIONS STILL HAVE
1/4 MILE VISIBILITY... BUT AS THE WARM FRONT CONTINUES TO MOVE NORTH
THE WINDS WILL INCREASE AND MIX THAT FOG OUT TOO.

AS FOR THE HIGH WIND ADVISORY... THE POTENTIAL IS SURELY THERE. AS
LONG AS WE ARE IN THE WARM AIR IT IS UNLIKELY WE WILL MIX THE 50 TO
85 KNOTS ABOVE 2000 FT TO THE GROUND... SO NO PROBLEM THERE.
HOWEVER... ONCE THE COLD FRONT MOVES THROUGH THE TRANSFER OF
MOMENTUM WILL BRING SOME OF THE 30 TO 40 KNOTS BETWEEN 2000 FT AND
4000 FT TO THE GROUND... ESPECIALLY NEAR LAKE MICHIGAN (WARM LAKE
AND COLD AIR). HOWEVER... MOS SFC WINDS NEVER GET MUCH ABOVE 25
KNOTS AND ARE MOSTLY NEAR 20 KNOTS BEHIND THE FRONT THIS EVENING.
WHILE IT WILL BE CLOSE... I DO NOT BELIEVE THERE WILL BE A
WIDESPREAD ENOUGH OUTBRAKE OF SUSTAINED 30 MPH WINDS FOR AN HOUR OR
MORE OR GUSTS ABOVE 45 MPH.  SO I WILL NOT PUT OUT A HIGH WIND
ADVISORY. (COULD BE A CONVECTIVE LINE WITH GUSTS TO 50+ SEE BELOW)

AS FOR THE LAKE SNOW ADVISORY... THE ETA INVERSION HEIGHTS CRASH
THIS EVENING... DROPPING TO NEAR 3000 FT BY 06Z.  SO EVEN WITH 850
WINDS FROM THE NORTHWEST WINDS AROUND 35 KNOTS AND TEMPS NEAR
-15C... IT WILL BE COLD ENOUGH. PROBLEM IS THE MEAN RH FROM 1000 TO
850 IS UNDER 70 PCT SO IT IS VERY UNLIKELY WE WILL SEE MUCH FROM
THAT. THUS WILL GO FOR 1 TO 3 INCHES IN THE NW CWA OVERNIGHT FROM
LAKE EFFECT SNOW SHOWERS... NOT ENOUGH FOR AN ADVISORY.

THERE IS A GOOD CHC OF THUNDERSTORMS TODAY... LAPSE RATE FROM 850 TO
500 MB WILL BE NEAR 6.0C UNTIL THE FRONT COMES THROUGH LATE THIS
AFTERNOON. WITH THE JET SUPPORT... FRONTAL CONVERGENCE...850 DEW
POINTS NEAR 8C AND A GOOD 70+ KNOT LOW LEVEL JET... AND 850 LI NEAR
-1C... THUNDERSTORMS ARE POSSIBLE. REAL QUESTION IS WILL WE GET A
LINE OF CONVECTIVE WIND GUSTS TO SEVERE CRITERIA JUST AHEAD OF THE
FRONT... IT HAS HAPPENED BEFORE AND IT IS A REAL POSSIBILITY TODAY.
WE WILL BE ON THE WATCH FOR THIS... BUT WILL NOT WORD INTO ZONES.

AS FOR WEATHER TONIGHT... WILL HAVE BRIEF PERIOD OF SNOW SHOWERS
THIS EVENING THEN MOSTLY CLOUDY OVER THE EAST. OVER THE WEST AND
NORTH WILL HAVE SNOW SHOWERS DIMINISHING TO FLURRIES. EXCEPT...AS
NOTED ABOVE... THE NORTHWEST CWA WILL HAVE SNOW SHOWERS ALL NIGHT.

SATURDAY WILL BE MOSTLY CLOUDY DUE TO THE STRONG 3000 FT INVERSION...
NORTHWEST WINDS WITH 850 TEMPS NEAR -15C... ENOUGH TO KEEP BKN SC
ACROSS THE CWA AND FLURRIES NEAR THE LAKE SHORE. AS THE 1000 TO 850
MEAN WINDS BECOMES MORE NORTH AFTER 06Z SUNDAY SKIES SHOULD CLEAR
EVERYWHERE.

ZONES BY 430 AM.

EXTENDED FORECAST
WEAK UPR RIDGING MOVG IN AND HIGH PRESSURE OVER LAKE HURON SHOULD
COMBINE FOR SOME SUNSHINE ON SUNDAY BEFORE THE NEXT SYSTEM MOVES IN
LATE SUN NIGHT AND MONDAY. THE MON SYSTEM LOOKS PRETTY WEAK AT THIS
POINT AND IS MORE IMPRESSIVE ALOFT THAN AT THE SFC. H85 TEMPS REMAIN
FAIRLY COLD BUT FCST SOUNDINGS SHOW A 1K-1.5K FT THICK WARM LAYER
NEAR THAT SFC. CERTAINLY SOME OF THE SNOW COULD MELT BEFORE REACHING
THE SFC. SO WILL LEAVE THE MIXED WORDING. LOOKS LIKE A CLOUDY DAY
TUE WITH ABUNDANT MOISTURE AT H5 AND BLO H9. NW WIND WILL LIKELY
GENERATE SOME LAKE SC TUE. FOR WED THE ECMWF AND MRF SHOW A WEAK LOW
MOVG FROM NRN OK EAST ACROSS THE OH VALLEY. THE MRF SHOWS WEAK
RIDGING ACROSS SRN LWR THEN SO WILL LEAVE THE PT CLDY WORDING...
ALTHOUGH I WOULDN/T BE SURPRISED TO SEE MORE CLOUDS. THE MRF SHOWS
ANOTHER COLD FRONT MOVG SOUTH FROM CANADA ON THU...SO WILL GO WITH Ao
CHANCE OF SHSN THEN. IT/S TOO FAR OFF TO PINPOINT TIMING AT THIS
POINT.

.GRR...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH FRIDAY
AFTERNOON...ENTIRE GRR CWA.

WDM

In the hours before

Special weather statement, Feb 9, 6:15 AM EST, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 AM EST FRI FEB 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

HAZARDS...
AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR ALL OF
SOUTHWEST MICHIGAN THROUGH THIS AFTERNOON. RAIN SHOWERS... HEAVY AT
TIMES WITH SCATTERED THUNDERSTORMS AREA EXPECTED ACROSS SOUTHWEST
MICHIGAN THIS MORNING INTO MID AFTERNOON. DURING THE MORNING THE
HEAVIEST PRECIPITATION WILL BE NORTH AND WEST OF A LINE FROM HOLLAND
TO BIG RAPIDS. FROM LATE MORNING INTO MID AFTERNOON THE FOCUS FOR
THE HEAVIEST RAINFALL WILL BE SOUTH OF THAT LINE.  RAINFALL AMOUNTS
BETWEEN 600 AM THIS MORNING AND 600 PM THIS EVENING COULD BE AS HIGH
AS ONE AND ONE HALF INCHES IN SOME LOCATIONS.  SOME OF THE STRONGER
THUNDERSTORMS THIS AFTERNOON COULD HAVE BRIEFLY STRONG WIND GUSTS TO
NEAR 50 MPH AND PEA SIZE HAIL.  WHILE THOSE STORMS CONTINUE TO MOVE
TO THE NORTHEAST AROUND 50 MPH... TEMPERATURES IN THE LOWER TO MID
50S ALONG AND SOUTH OF INTERSTATE 96 AND FROM THE MID 40S TO NEAR 50
NORTH OF INTERSTATE 96 WILL RESULT IN RAPID MELTING OF THE SNOWPACK
OVER SOUTHWEST MICHIGAN.  THE COMBINATION OF THE MELTING SNOW AND
OCCASIONAL HEAVY RAIN WILL RESULT IN THE FLOODING OF SOME SMALL
CREEKS AND STREAMS... LOW LYING AREAS AND AREA OF POOR DRAINAGE.

DURING THE MID TO LATE AFTERNOON A STRONG COLD FRONT WILL CROSS
SOUTHWEST LOWER MICHIGAN CHANGING THE RAIN SHOWERS TO SNOW SHOWERS.
ONCE THE WIND SHIFTS TO THE NORTHWEST THE WIND SPEEDS ARE LIKELY TO
INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH. THE COMBINATION OF
THOSE STRONG WINDS AND FALLING SNOW... PLUS THE FREEZING OF ALL THE
MELTED SNOW AND RAIN THAT FELL EARLIER IN THE DAY WILL LIKELY RESULT
IN HAZARDOUS DRIVING ACROSS SOUTHWEST MICHIGAN THIS EVENING. DRY AIR
MOVING IN FROM THE NORTHWEST WILL DIMINISH THE SNOW SHOWERS TO
FLURRIES IN ALL BUT THE NORTHWEST COUNTIES BY MIDNIGHT. SNOWFALL
TOTALS WILL BE LIGHT... MOSTLY LESS THAN 2 INCHES... EXCEPT FOR
MASON AND OCEANA COUNTY WERE 2 TO 5 INCHES COULD ACCUMULATE BY
SUNRISE SATURDAY.

DISCUSSION...
A STRONG STORM SYSTEM WILL CONTINUE TO BRING UNSEASONABLY WARM MOIST
AIR INTO SOUTHWEST MICHIGAN THIS MORNING. THAT WILL PROVIDE ENOUGH
ENERGY FOR SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL.  THIS AFTERNOON THE COLD FRONT FROM THE SYSTEM WILL SWEEP
ACROSS LOWER MICHIGAN BRINGING SEASONABLY COLD AIR BACK INTO THE
REGION. THAT WILL BRING A PERIOD OF SNOW SHOWERS AND GUSTY NORTHWEST
WINDS. LATE TONIGHT DRY AIR WILL END THE SNOW SHOWERS IN ALL BUT THE
LAKE SHORES AREAS NORTH OF MUSKEGON.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY...
THE WEATHER WILL BE GENERALLY QUITE THROUGH THIS TIME PERIOD. A WEAK
STORM SYSTEM WILL BRING THE THREAT OF SOME LIGHT PRECIPITATION FOR
MONDAY.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flash flood, 8 flood. Local standard time, as filed.

Flash Flood, Mason

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Mason County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Flash Flood, Lake

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Lake County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Flash Flood, Osceola

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Osceola County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Flash Flood, Oceana

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Oceana County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Flash Flood, Newaygo

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Newaygo County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Flash Flood, Muskegon

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Muskegon County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Flood, Ottawa

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Ottawa forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Flood, Kent

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Kent forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Flood, Ionia

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Ionia forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Flash Flood, Clinton

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Clinton County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Flood, Montcalm

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Montcalm forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Flood, Gratiot

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Gratiot forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Flood, Mecosta

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Mecosta forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Flood, Isabella

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Isabella forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Flood, Clare

When
February 9, 9:00 AM EST to February 12, 9:00 AM EST
Where
Clare forecast zone
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Flash Flood, Allegan

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Allegan County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Flash Flood, Barry

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Barry County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Flash Flood, Eaton

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Eaton County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Flash Flood, Ingham

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Ingham County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Flash Flood, Van Buren

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Van Buren County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Flash Flood, Kalamazoo

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Kalamazoo County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Flash Flood, Calhoun

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Calhoun County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
February 9, 9:00 AM EST to February 10, 7:00 AM EST
Where
Jackson County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232242, 5232243, 5232244, 5232245, 5232246, 5232247, 5232248, 5232249, 5232250, 5232251, 5232252, 5232253, 5232254, 5232255, 5232256, 5232257, 5232258, 5232259, 5232260, 5232261, 5232262, 5232263, 5232264.